Alert archive / Oregon / Wind Advisories in 2017
Wind Advisory 15, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Mar 17, 2017, 2:46 AM PDT for Klamath County, Lake County, Oregon; Modoc County, Siskiyou County, California. It took effect at Mar 18, 2017, 5:00 AM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2017, 2:46 AM PDT (09:46 UTC)
- In effect from
- Mar 18, 2017, 5:00 AM PDT
- Expired
- Mar 18, 2017, 5:00 PM PDT
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WWUS76 KMFR 170946 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 246 AM PDT Fri Mar 17 2017 CAZ081-180000- /O.NEW.KMFR.WI.Y.0015.170318T1200Z-170318T2100Z/ Central Siskiyou County- Including the city of Weed 246 AM PDT Fri Mar 17 2017 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 2 PM PDT SATURDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 5 AM to 2 PM PDT Saturday. * Winds...South to southeast 25 TO 35 mph with gusts to 50 mph. * Timing...Winds peak Saturday morning into early Saturday afternoon. * Locations include...Interstate 5 from Weed to Gazelle. * Impacts...Gusty winds will make handling of vehicles more difficult, especially high profile vehicles. Loose items could be blown about. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ085-ORZ030-031-180000- /O.NEW.KMFR.WI.Y.0015.170318T1200Z-170318T2100Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 246 AM PDT Fri Mar 17 2017 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 2 PM PDT SATURDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 5 AM to 2 PM PDT Saturday. * Winds...South to southwest 25 to 40 mph with gusts to 55 mph. * Timing...Winds peak Saturday morning into early Saturday afternoon. * Locations include...Silver Lake, Summer Lake, Paisley and Adel including Highways 31, 395 and 140...and also Highway 299 over the Warner Mountains. * Impacts...Gusty winds will make handling of vehicles more difficult, especially high profile vehicles. Loose items could be blown about. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAS
4 follow-up statements
285 WWUS76 KMFR 172133 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 233 PM PDT Fri Mar 17 2017 CAZ085-ORZ030-031-181045- /O.EXT.KMFR.WI.Y.0015.170318T1200Z-170319T0000Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 233 PM PDT Fri Mar 17 2017 ...WIND ADVISORY NOW IN EFFECT FROM 5 AM TO 5 PM PDT SATURDAY... * Winds...South to southwest 25 to 40 mph with gusts to 55 mph. * Timing...Winds peak Saturday morning into late Saturday afternoon. * Locations include...Silver Lake, Summer Lake, Paisley and Adel including Highways 31, 395 and 140...and also Highway 299 over the Warner Mountains. * Impacts...Gusty winds will make handling of vehicles more difficult, especially high profile vehicles. Loose items could be blown about. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-181045- /O.CON.KMFR.WI.Y.0015.170318T1200Z-170318T2100Z/ Central Siskiyou County- Including the city of Weed 233 PM PDT Fri Mar 17 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 2 PM PDT SATURDAY... * Winds...South to southeast 25 TO 35 mph with gusts to 50 mph. * Timing...Winds peak Saturday morning into early Saturday afternoon. * Locations include...Interstate 5 from Weed to Gazelle. * Impacts...Gusty winds will make handling of vehicles more difficult, especially high profile vehicles. Loose items could be blown about. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Sven
142 WWUS76 KMFR 181019 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 319 AM PDT Sat Mar 18 2017 CAZ081-182100- /O.CON.KMFR.WI.Y.0015.170318T1200Z-170318T2100Z/ Central Siskiyou County- Including the city of Weed 319 AM PDT Sat Mar 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... * Winds...South to southeast 25 TO 35 mph with gusts to 50 mph. * Timing...Winds peak this morning into early this afternoon. * Locations include...Interstate 5 from Weed to Gazelle. * Impacts...Gusty winds will make handling of vehicles more difficult, especially high profile vehicles. Loose items could be blown about. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ085-ORZ030-031-190000- /O.CON.KMFR.WI.Y.0015.170318T1200Z-170319T0000Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 319 AM PDT Sat Mar 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * Winds...South to southwest 25 to 40 mph with gusts to 55 mph. * Timing...Winds peak around midday, but remain gusty through late this afternoon. * Locations include...Silver Lake, Summer Lake, Paisley and Adel including Highways 31, 395 and 140...and also Highway 299 over the Warner Mountains. * Impacts...Gusty winds will make handling of vehicles more difficult, especially high profile vehicles. Loose items could be blown about. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MAS
505 WWUS76 KMFR 182118 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 218 PM PDT Sat Mar 18 2017 CAZ081-182230- /O.EXP.KMFR.WI.Y.0015.000000T0000Z-170318T2100Z/ Central Siskiyou County- Including the city of Weed 218 PM PDT Sat Mar 18 2017 ...WIND ADVISORY HAS EXPIRED... South winds will continue to decrease this afternoon. $$ CAZ085-ORZ030-031-190000- /O.CON.KMFR.WI.Y.0015.000000T0000Z-170319T0000Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 218 PM PDT Sat Mar 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * Winds...South to southwest 25 to 40 mph with gusts to 55 mph. * Timing...Winds peak around midday, but remain gusty through late this afternoon. * Locations include...Silver Lake, Summer Lake, Paisley and Adel including Highways 31, 395 and 140...and also Highway 299 over the Warner Mountains. * Impacts...Gusty winds will make handling of vehicles more difficult, especially high profile vehicles. Loose items could be blown about. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Sven
769 WWUS76 KMFR 182350 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 450 PM PDT Sat Mar 18 2017 CAZ085-ORZ030-031-190100- /O.EXP.KMFR.WI.Y.0015.000000T0000Z-170319T0000Z/ Modoc County- Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 450 PM PDT Sat Mar 18 2017 ...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON... Winds are diminishing across the area. $$ Stockton
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 16, 8:43 PM PDT, 6 hours 3 minutes earlier.
Area forecast discussion, Mar 16, 8:43 PM PDT, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
843 PM PDT Thu Mar 16 2017
.SHORT TERM...Dry conditions with increasing high to mid clouds
are expected tonight. Then models remain on track with a warm
front moving into the coast Friday morning. As this warm front
gradually lifts north to northeastward, precipitation will spread
inland through the day Friday and into Friday evening. Rain is
likely for most areas from the Cascades west in Southern Oregon
and in western Siskiyou county in California. Rain may hold off in
the Rogue Valley in Jackson County until late afternoon or
evening though. In addition to rain, south winds are expected to
increase during the afternoon and evening as a strong mid level
jet moves into the area.
A cold front is forecast to move into the coast Friday night. A
secondary low is expected to develop on backside of this front and
enhance the front as it moves inland Saturday. Strong and gusty
winds are possible Friday evening into Saturday, especially over
the mountains and into the Shasta Valley and Summer Lake areas as
the 700 mb jet of 50 to 60 kt spreads east over the area and the
front moves inland. Snow levels are expected to stay above 6500
feet ahead of this front then lower from the Cascades west down to
4000 feet Saturday evening. However, shower activity is expected
to be minimal behind the front over these western areas Saturday
evening and night. Over northern California and east of the
Cascades, expect the front to stall as it moves across these areas
and gradually weakens Saturday evening into Sunday.
&&
.AVIATION...17/00Z TAF CYCLE...VFR will continue overnight
with mainly mid and high cloud ceilings. A warm front will bring
rain and occasional MVFR cigs to the coast late Friday morning and
the Umpqua Basin Friday afternoon. Southeast winds will also
increase in the Klamath Basin toward Friday evening. /FB
&&
.MARINE...Updated 200 PM PST Thursday 16 March 2017...
Light winds and low seas will continue overnight into early Friday
but the High pressure will then start to weaken. A strong frontal
system will approach on Friday. The gale warning continues with
winds and seas ramping up rapidly Friday afternoon. Gales and very
steep seas are expected to persist into early Saturday morning.
Conditions will gradually improve on Saturday with winds veering to
moderately strong northwest behind the front. Northerly winds may
reach advisory strength in the outer waters Saturday night through
Sunday. A break is likely on Monday before another series of fronts
into mid-week. /FB
&&
.PREV DISCUSSION... /Issued 151 PM PDT Thu Mar 16 2017/
SHORT TERM...Fair skies and dry conditions prevail over the
forecast area today as the area is currently between systems. High
clouds are also streaming over the area ahead of the next system
currently out near 140W that will be our weather maker Friday
afternoon into Saturday morning.
An upper level trough anchored in the Gulf of Alaska will
send a shortwave into the area, bringing a surface low inside of
130W as it does so. The trajectory of this surface low isn't the
typical track for warning strength winds for the Medford forecast
area. However, winds will still be breezy to gusty across the area.
By Friday afternoon, gales will be present for the marine waters and
winds in the Shasta Valley and east of the Cascades will be breezy
to gusty. There will be a brief lull in the winds overnight Friday
for the Shasta Valley and east of the Cascades. However, winds will
increase again Saturday morning, peaking Saturday afternoon, as the
front pushes it's way inland and 700mb flow (a good indicator of
gust potential east of the Cascades) increases to 55-60 kts.
Winds with this frontal passage are indicative of advisory level
winds for the Shasta Valley, Summer Lake area, and most of eastern
Lake County. Given that it's still 48 hours out, will let future
shifts determine if a wind advisory is warranted for those areas.
For the Rogue Valley, 850mb flow never really lines up with the NW-
SE oriented valley so not expecting strong winds in the Medford
area. However, it will still be breezier than normal for the Rogue
Valley, with stronger winds expected the further south in the Valley
you go.
As far as precipitation goes, snow levels will start out fairly
high, around 9,000 feet, gradually lowering to around 6,000 feet by
late Saturday morning and bottoming out around 5,000 feet by Sunday
morning. However, the bulk of the precipitation will fall early
Saturday morning so only the highest peaks will see any substantial
snowfall. Rainfall amounts will be fairly light Friday afternoon
with only 0.25-0.40 inches expected along the coast and even lighter
amounts expected inland. As the front pushes through Saturday
morning, heavier rain is expected. The coastal mountains of Curry
county could see up to an inch over a 12 hour period. Other
locations could see anywhere from a quarter of an inch to a half an
inch along the Cascades with less than a quarter inch east of the
Cascades. Given the quick duration of heavy rain, flooding currently
isn't a concern for the area.
The front will continue to push east of the Cascades overnight
Saturday into Sunday before stalling and washing out over the far
southeastern portion of the forecast area. While light showers will
continue for Modoc and far southeastern Lake county through Sunday,
the rest of the forecast area will remain dry with near normal
temperatures. This break in the weather will be short lived as
another potent system approaches the area Monday. /BR-y
LONG TERM...Monday through Thursday Night...Models continue to show
a potent storm system arriving Monday night into Tuesday. Until it
arrives, however, the area will be under ridging with a weak, but
steady offshore flow on Monday. This should keep the area dry and
temperatures will likely be a bit warmer than normal.
As the larger scale trough approaches the area Monday evening, a
shortwave will drop into the trough and enhance the formation of a
surface low. This low is the unexpected to deepen as it rides up the
coastline. Should this solution hold true, then the area could be in
store for a significant wind event and a good dousing of rain. Much
will rely on the shortwave timing, and if it quickens or slows, and
does not line up with the larger trough at the right time, then that
upper level support will prevent the formation of a stronger surface
system, and winds and precipitation may not be as strong. As of
now, expect the worst conditions Tuesday morning, but again, this
could change over the next several forecast cycles. Will keep an
eye on the system and make updates as necessary.
Beyond Tuesday, the models diverge in solution quite a bit, with the
GFS producing a period of ridging followed by a system late in the
week, while the ECMWF continues to track smaller scale troughs
across the coastline for the remainder of the week. Given the
ensembles show just as much spread, mainly due to uncertainty
regarding the upper level flow over the northern Pacific, there is
little confidence in the forecast for Wednesday and Thursday. For
now, have kept at least a chance of precipitation through the
remainder of the term, but until the models better resolve the
pattern, it is not worth trying to sort the details. Will maintain
the wet and cooler pattern for the forecast, and wait for better
confidence in later runs. -BPN
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...Gale Warning from 2 PM Friday to 8 AM PDT Saturday for
PZZ350-356-370-376.
Hazardous Seas Warning from 2 PM Friday to 8 AM PDT Saturday for
PZZ350-356.
CC/FBThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:35 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 36 hr |
Nearby
Wind Advisories in Oregon, 2017Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.